Tennessee, 2005Damaging Wind in Tennessee, August 17, 2005
August 17, 2005 · NWS MRX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 17, 2:50 PM EST, 20 minutes earlier.
Area forecast discussion, Aug 17, 2:50 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
350 PM EDT WED AUG 17 2005
.SHORT TERM...(TONIGHT AND THURSDAY)...SKIES HAVE BEEN PARTLY TO
MOSTLY CLOUDY TODAY AS MOISTURE LINGERED WITH A STATIONARY FRONT
OVER THE TENNESSEE VALLEY. DAYTIME HEATING INITIATED SHOWERS AND
THUNDERSTORMS ON THE NORTHERN CUMBERLAND PLATEAU AND THEY ARE NOW
SPREADING INTO THE CENTRAL VALLEY. A FEW HAVE DEVELOPED IN SOUTHWEST
VIRGINIA...THE SMOKY MOUNTAINS AND IN SOUTHEAST TENNESSEE. HEAVY
RAINFALL WITH A FEW STORMS AND POSSIBLY ISOLATED DAMAGING WINDS WITH
STRONG STORMS UNTIL EARLY EVENING. WITH LOSS OF HEATING SHOWERS
SHOULD DECREASE BUT A SHORTWAVE TRACKING THROUGH KY OVERNIGHT SHOULD
AFFECT NORTHERN SECTIONS BY MORNING SO INCREASED CHANCES ALONG THE
PLATEAU AND IN SOUTHWEST VIRGINIA. BELIEVE GFS IS OVERDOING THE
STRENGTH OF THIS FEATURE THOUGH. THE SOUTHERN END OF THIS SHORTWAVE
SHOULD AFFECT THE WHOLE FORECAST AREA THURSDAY WITH SHOWERS AND
THUNDERSTORMS LIKELY NORTH AND ABOUT 50 PERCENT COVERAGE SOUTH. MORE
CLOUD COVER WILL KEEP HIGH TEMPERATURES COOLER...IN THE LOWER TO MID
80S.
.LONG TERM...(THU NIGHT THROUGH WED)...WITH WEAK BOUNDARY LINGERING
OVER THE REGION ALONG WITH CONSIDERABLE MOISTURE...WILL GO WITH 30
POPS SOUTH AND 50 NORTH CLOSER TO THE BOUNDARY ON FRIDAY. WEAK
RIDGE BUILDING IN ALOFT AHEAD OF NEXT TROUGH...AND MAY SEE SOME
DRYING...SO JUST 20 POPS SAT. COLD FRONT SHOULD PUSH THROUGH
SUNDAY...WITH CHANCE POPS...THEN HIGH PRESSURE BUILDS IN FROM THE
NORTH FOR MONDAY THROUGH WEDNESDAY ALONG WITH MUCH DRIER AIR. WILL
GO DRY FOR THE MON THROUGH WED PERIOD. WILL NOT STRAY FAR FROM GFS
MOS TEMPS THIS RUN.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 72 87 73 93 / 40 50 30 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 84 71 91 / 40 50 40 30
OAK RIDGE, TN 70 84 71 92 / 40 50 40 30
TRI CITIES AIRPORT, TN 67 83 66 87 / 30 60 50 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.
&&
TD/LDW
Hazardous weather outlook, Aug 17, 7:50 AM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 AM EDT WED AUG 17 2005
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-181100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
850 AM EDT (750 AM CDT) WED AUG 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE (TODAY AND TONIGHT)...
A NEARLY STATIONARY FRONT IN THE REGION WILL CAUSE SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING...WITH A FEW
THUNDERSTORMS POSSIBLY BECOMING STRONG TO SEVERE DURING THE LATE
AFTERNOON OR EARLY EVENING. THE MAIN THREATS WILL BE THE POSSIBILITY
OF STRONG DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO
DEVELOP THURSDAY AND FRIDAY AS THE FRONT LIFTS NORTH WITH DECREASING
CHANCES THIS WEEKEND. A FEW STORMS MAY BECOME SEVERE THROUGH
FRIDAY WITH A THREAT OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING AND POSSIBLY EACH DAY THROUGH FRIDAY.
PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.
TD
Thunderstorm Wind, Knox
- When
- August 17, 3:10 PM EST to 3:30 PM EST
- Where
- Knox County, 4 mi NNE of Knoxville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.017, -83.900
Several trees down in and around the Halls Crossroads area. Reported by Knox County Highway Dept.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 17 to 18, 2005$14 million · 1.75 in hail · 7 events
- Damaging Wind and Lightning Strike in Georgia, August 17, 2005$350,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in North Dakota, August 17, 2005$100,000 · 1 in hail · 4 events
- Damaging Winds in South Carolina, August 17, 2005$75,000 · 60 kt wind · 5 events
- Heat in Mississippi, August 17 to 26, 200547 events
- Flash Flood and Hail in Kansas, August 17, 2005$50,000 · 1 in hail · 5 events
- Flash Flood in North Dakota, August 17, 2005$50,000 · 1 event
- Damaging Wind in Georgia, August 17, 2005$50,000 · 70 kt wind · 1 event
- Damaging Wind in North Dakota, August 17, 2005$20,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, August 17, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 17, 2005$20,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 17 to 18, 2005$15,000 · 2.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470252.